Sir, Both subcutaneously administered soluble receptor to tumour necrosis factor (TNF)‐α (etanercept) and intravenous monoclonal anti‐TNF‐α antibodies (infliximab) have recently been used in severe cutaneous and/or arthropathic psoriasis, with impressive clinical improvement and few side‐effects.1–3 These results suggest that these drugs might soon become an established treatment for severe forms of the disease along with other new, emerging immunotherapies. However, side‐effects of these TNF‐α‐modulating treatments in other indications may be more puzzling than previously assumed. We report two unusual cases of cutaneous psoriatic lesions occurring in patients treated by both categories of anti‐TNF‐α drugs for rheumatoid arthritis (RA). Patient 1 was a 47‐year‐old white woman without personal or family history of psoriasis who had been treated for seronegative RA for the last 20 years with a combination of anti‐inflammatory drugs, chrysotherapy, methotrexate and systemic steroids. Treatment with intravenous infliximab (200 μg every 6 weeks) was implemented, with very good clinical results on joint inflammation which allowed her to stop taking anti‐inflammatory drugs. However, 2 months after the beginning of the anti‐TNF‐α treatment, cutaneous lesions began to appear on anterior aspects of the legs, highly suggestive of psoriasis (Fig. 1a). Histological findings were also consistent with psoriasis, with parakeratosis, hyperkeratosis, acanthosis, lack of granular layer, tortuous dilated capillaries and a lymphocytic infiltrate in the upper dermis (Fig. 1b). Topical treatment with steroids and salicylic acid resulted in limited improvement of lesions and infliximab was continued, without further extension of cutaneous lesions after a 3‐month follow‐up.
No takes yet. Share an insight, caveat, or question.
Dereure et al. (2004) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: